North Dakota, 2021

Hail in North Dakota, July 17, 2021

July 17, 2021 · NWS BIS · 1 event in 1 county or zone

A thunderstorm along the Canadian border over far north central North Dakota became severe, producing one-inch diameter hail over Bottineau County east of Sherwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A thunderstorm along the Canadian border over far north central North Dakota became severe, producing one-inch diameter hail over Bottineau County east of Sherwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 5:42 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 17, 5:42 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
642 PM CDT Sat Jul 17 2021

.UPDATE...
Issued at 601 PM CDT Sat Jul 17 2021

Convection this evening has developed near a surface low over
eastern Montana as well as over the far southern Canadian Prairies
of Saskatchewan. Convection to the north will continue to move
into a less favorable environment, while the eastern Montana
thunderstorms will move eastward into better surface dew points.
While MLCAPE of around 1500 J/kg and 30 kts of effective shear
should be sufficient for a severe threat this evening, the mid-
level height rises and implied subsidence and capping may mute
severe potential, as previously discussed. No changes were made to
precipitation chances this evening, but as heating is lost this
evening POPs may need to trend down as the boundary layer
decouples and MLCIN increases.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 204 PM CDT Sat Jul 17 2021

Isolated to possibly scattered thunderstorms, some possibly
severe, will be the main forecast issue in the short term.

For this afternoon and tonight. a couple shortwaves along the
MT/ND border moving through the building upper ridge, while at the
surface, low pressure is situated over eastern Montana with an
area of low level moisture convergence from north central into
west central ND. Isolated cells have been trying to develop in
this area from Divide county southwest to Williams and McKenzie
counties. Lower level CIN remains and cells have been having a
hard time taking off. Another shortwave tracking into eastern MT
will aid in forcing for ascent through the late afternoon and
early evening. It will be a battle between the low level CIN and
upper level ridging vs the increasing destabilization and forcing
for ascent. The more recent CAMS have been less impressive than
earlier today, mainly focusing more on far western ND, but with
strong instability and deeper moisture situated a little farther
east, really can not rule out a strong to severe storm anywhere
along and west of the highway 83 corridor through this evening.
Will continue to highlight the areas south and west of Lake
Sakakawea and the Missouri River for a little better chance of
severe. Areas east of the Highway 83 corridor look to have less of
a chance for thunderstorms tonight. However this can't be
completely ruled out either with current convection over
southeast Saskatchewan, and some CAMS still hinting at Canadian
convection dropping south across the border late.

Sunday looks to hot and dry with highs mainly in the 90s to maybe
around 100 far west.

.LONG TERM...(Sunday night through Saturday)
Issued at 204 PM CDT Sat Jul 17 2021

A prolonged period of hot temperatures is the main highlight for the
long term forecast.

Strong upper level ridging with high pressure centered over the
Central Rockies is forecast to persist through the long term period.
There may be occasions of mid level shortwaves rounding the top of
the ridge through the Northern Plains, but these are not expected to
put much of a dent on temperatures. Ensemble confidence remains high
in daily maximum temperatures in the 90s for most parts of the
state through at least Wednesday and the warmest half of ensemble
guidance around 100 degrees. NBM ensembles have trended a little
lower today, possibly due to smoke in the upper atmosphere
limiting heating somewhat. For example, for Wednesday at Bismarck,
the 90th percentile dropped at little, with the lower end 25th
percentile falling from 98 to 93 degrees. Not sure if it's smoke,
or maybe a little sharper dirtier ridge. Either way it will still
be hot with highs mainly in the 90s across western and central
ND. For now we stuck with the NBM temperatures and we'll see how
things play out as we move into early next week.

Precipitation chances still appear minimal through much of the
week, but there will probably be at least a few chances for
thunderstorms next week, but when and where remain highly
uncertain as forecast time ranges increase.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jul 17 2021

VFR conditions expected through the 00Z TAF period. A few isolated
thunderstorms possible across the region this evening but far too
isolated to include at any one TAF site. South to southeast
surface flow will continue through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...AE
Hazardous weather outlook, Jul 17, 5:43 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
643 PM CDT Sat Jul 17 2021

NDZ017-031-032-040-043-182345-
McKenzie-Golden Valley-Billings-Slope-Bowman-
643 PM CDT Sat Jul 17 2021 /543 PM MDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible this afternoon
and tonight. A few storms could be severe late this afternoon and
evening with ping pong ball size hail and wind gusts to 60 mph.
Heavy rain is also possible with any storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near critical fire weather conditions are possible Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ018>020-033-034-041-042-044-045-182345-
Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant-Adams-Sioux-
643 PM CDT Sat Jul 17 2021 /543 PM MDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible today and
tonight. A few storms could be severe late this afternoon and
evening with ping pong ball size hail and wind gusts to 60 mph.
Heavy rain is also possible with any storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-182345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
643 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible today and
tonight. A few storms may become severe late this afternoon and
evening with quarter size hail and wind gusts to 60 mph. Heavy
rain is also possible with any storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Minot AFB radar (KMBX), 78 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bottineau

When
July 17, 6:52 PM CST to 6:57 PM CST
Where
Bottineau County, 8.62 mi W of Antler
Measured
1 in hail
Reported by
Public
Coordinates
48.970, -101.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973927.